Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 77, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 7, 2001, 6:22 AM EDT for Muskegon County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 7, 2001, 6:22 AM EDT (10:22 UTC)
- Expired
- Sep 7, 2001, 7:00 AM EDT
- In force
- 38 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Muskegon County, MI
The radar
The Grand Rapids radar (KGRR), 65 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 6:35 AM EDT | Hail 0.75 | Muskegon, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
599 WUUS53 KGRR 071022 SVRGRR MIC121-071100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 622 AM EDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 700 AM EDT * AT 620 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 10 MILES WEST OF MUSKEGON... MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTH MUSKEGON...MUSKEGON...ROOSEVELT PARK AROUND 630 AM EDT DALTON...LAKEWOOD CLUB...WHITEHALL AROUND 635 AM EDT TWIN LAKE AROUND 640 AM EDT HOLTON AROUND 645 AM EDT HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. $$ BDM/GEO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:00 AM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Sep 7, 4:00 AM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 400 AM EDT FRI SEP 7 2001 DEEP MOISTURE SURGING INTO THE AREA HAS CAUSED SCATTERED SHOWERS TO BREAK OUT ACROSS THE AREA OVERNIGHT. HOWEVER THEY ARE HAVING A HARD TIME MAINTAINING INTENSITY AS THEY ADVANCE EAST AND ENCOUNTER VERY DRY/STABLE AIR MASS SEEN ON 00Z DTX SOUNDING. THIS TREND SHOULD NOT LAST MUCH LONGER THOUGH WITH DEEP 30-40 KNOT SOUTHWEST FLOW AIMED INTO THE AREA...AND MODELS AGREE THAT THE DEEP MOISTURE WILL REMAIN OVER THE REGION THROUGH AT LEAST SATURDAY NIGHT. THIS SUPPORTS A CONTINUATION OF SCATTERED CONVECTION BUT THE CHALLENGE IS RESOLVING COVERAGE... TIMING...AND INTENSITY NEXT 48 TO 60 HOURS. UPPER LONGWAVE TROUGH REMAINS OUT TO THE WEST THROUGH THE PERIOD... WITH NUMEROUS SHORT WAVES EJECTING NORTHEAST TOWARD THE GREAT LAKES REGION. WATER VAPOR IMAGERY SHOWS AN ELONGATED TROUGH/MOISTURE PLUME CURRENTLY EXTENDING FROM WISCONSIN SOUTH TO TEXAS WITH SEVERAL VORTICITY MAXIMA SITUATED ALONG IT. ALTHOUGH THE VORTICITY PATTERN IN THE MODELS LOOKS QUITE NOISY... IT APPEARS LIKELY THAT THESE VORT MAXIMA WILL BE SENDING NUMEROUS WAVES OF SHOWERS AND THUNDERSTORMS THROUGH SOUTHWEST MICHIGAN TODAY. ONCE DAYTIME HEATING GETS UNDERWAY AND INSTABILITY BUILDS... WE SHOULD SEE A DIURNAL INCREASE IN BOTH COVERAGE AND INTENSITY. MODELS ACTUALLY SHOW FAIRLY IMPRESSIVE SHEAR PROFILES FROM MID-AFTERNOON ON... ALONG WITH RESPECTABLE CAPE...SO CAN/T RULE OUT SOME ISOLATED SEVERE TSTMS. MAY ACTUALLY BE SOME LENGTHY PEEKS OF SUNSHINE THIS MORNING BASED ON CURRENT IR SATELLITE LOOP BEFORE EXTENSIVE DIURNAL CU DEVELOPS. THIS MAKES THE HIGH TEMP FORECAST VERY TRICKY...SINCE 850 MB TEMPS AND TRAJECTORY SCHEME SUPPORT HIGHS IN THE UPPER 80S. WILL GO ABOVE MOS. MODELS SUGGEST THAT THE AXIS OF AFOREMENTIONED SHORTWAVE TROUGH WILL SHIFT EAST OF THE AREA LATER TONIGHT AND SATURDAY... AND THAT A BIT OF A LULL IN CONVECTIVE ACTIVITY COULD SET UP BEFORE NEXT PIECE OF SHORTWAVE ENERGY APPROACHES SATURDAY NIGHT. SINCE TIMING OF WAVES IN SOUTHWEST FLOW PATTERN IS ALWAYS TOUGH... WILL STILL MAINTAIN POPS ON SATURDAY BUT WILL HAVE THEM IN THE CHANCE CATEGORY. HEAVY RAINFALL IS ALSO A VALID CONCERN GIVEN HIGH MOISTURE CONTENT (PRECIPITABLE WATER VALUES AROUND 1.8 INCHES) AND DEEP UNIFORM FLOW PROVIDING A POTENTIAL FOR TRAINING/REPEATING CELLS. HOWEVER... INDIVIDUAL CELLS SHOULD BE QUICK MOVERS AND FLOODING POTENTIAL APPEARS LOW AT THIS TIME. MEADE EXTENDED FORECAST DISCUSSION... MEDIUM RANGE MODELS HAVE CHANGED ONCE AGAIN WITH THE 00Z RUNS... LEAVING ANOTHER LOW CONFIDENCE EXTENDED FORECAST TO DEAL WITH. LATEST AVN...ETA...AND CANADIAN MODELS DELAY SFC FRONTAL PASSAGE UNTIL SUNDAY LATE MORNING/AFTERNOON IF IT EVEN HOLDS TOGETHER. IT NOW APPEARS THE BEST DYNAMICS WILL BE WELL NORTH OF THE CWFA BY THE TIME THE FRONT ARRIVES...SO IT MAY GO THROUGH WITH LITTLE FANFARE. 00Z AVN DEVELOPS A STRONG SECONDARY LOW PRESSURE WAVE TO OUR SW IN RESPONSE TO A SHORTWAVE MOVING THROUGH THE MEAN TROUGH AND MOVES IT NEWD ACROSS SRN LOWER MICHIGAN ON MONDAY...WITH SIGNIFICANT RAINFALL INDICATED. THIS IS THE ONLY MODEL TO INDICATE SUCH FEATURE AND ALTHOUGH THE AVN SEEMS OVERDONE WITH THE STRENGTH OF THE SFC LOW ...THE UPPER SHORTWAVE IS DEPICTED BY THE CANADIAN MODEL AS WELL. ECMWF STILL INDICATES A MUCH COOLER SOLUTION BEHIND THE TROUGH THAN THE OTHER MODELS. AT THIS POINT...WILL NOT CHANGE THE EXTENDED FORECAST TOO MUCH AND FOLLOW A COMPROMISE BETWEEN THE AVN/CANADIAN SOLUTIONS. WILL INCLUDE THE CHANCE FOR RAIN ON MONDAY ASSOCIATED WITH THE SFC WAVE INDICATED BY THE AVN. WILL INDICATE A GRADUAL COOLING TREND FOR SUN THROUGH TUES...THEN GRADUAL WARMING FOR WEDNESDAY AND THURSDAY. WILL KEEP DAYS 6 AND 7 DRY AT THIS TIME. GREENE .GRR...NONE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 7:49 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 41 min |
| Sep 7, 8:00 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 60 min |
| Sep 7, 5:16 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia | 59 min |
| Sep 7, 5:41 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 49 min |
| Sep 7, 5:46 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 44 min |
| Sep 7, 6:12 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 48 min |
| Sep 7, 7:59 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.